Friday, August 12, 2011
Modern medicine has improved the way in which drugs are administered, the level of sophistication that goes into the making of pharmaceuticals is beyond most peoples’ understanding. Just because drugs are becoming more and more advanced does not mean that there isn’t still a level of danger which everyone should be concerned about. In the last decade more and more drugs are being offered in a transdermal form. Nicotine patches are probably the most widely known and used, but there are transdermal patches that can administer nitroglycerin and strong painkillers like Fentanyl over an extended period of time which lessens the possibility for overdose or abuse.
If children happen to get their hands on one of their parents’ patches it can be extremely dangerous and even fatal. MSNBC reports of several cases where children have found unused or discarded patches in the trash can and sucked on them, by doing so it will cause the medication to get into the blood stream rapidly potentially causing an overdose. There are about 60 different types of transdermal patches and in the United States alone, 22 million of them were prescribed last year according to MSNBC; so it is clear that there are plenty of opportunities for kids to find such drugs around the house with relative ease.
“Even after they’re used, after 72 hours, there’s still a residual drug that can be left in the patch and can be dangerous for a child,” said Thomas Clemence, a registered pharmacist at Central Maine Medical Center in Lewiston.
Parents who are prescribed transdermal medications need to be vigilant about where they store them around the house, as well as have a biohazard receptacle for disposing of used patches to protect curious children. Since 1997, at least four children have died and six have been hospitalized from exposure to opioid Fentanyl patches.